I need help keeping my transdermal patch from falling apart.
March 14, 2006 11:17 PM   Subscribe

I need some help brainstorming ways to keep my transdermal patch from falling apart.

I take a medicine administered by transdermal patch. I wear it on my butt. It stands up to showering OK, but the thin plastic backing slowly pulls away from the adhesive part over the course of the week I wear it. This makes the adhesive part stick to my underwear. I'm careful when I unattach my underwear from the patch, but by the end of the week the patch is very much the worse for the wear. Usually about half of the patch is exposed, and some of it does get lost from all the unsticking. While the loss of medicine is what I'm most concerned about, I also have sticker residue on most of my underwear (which is a pain to get off). Have other people had this problem? If so, what did you rig up to get the dang thing to stick? I should probably stress that the adhesive sticks to my body fine; it's the backing sliding off that's the problem.
posted by MadamM to Health & Fitness (20 answers total)
 
Low tech, but could you just stick a piece of duct tape over it? They make a clear one now that doesn't look too bad. I've been wearing a piece on my toe to kill a wart, and it holds up great.
posted by crabintheocean at 11:32 PM on March 14, 2006


When I hiked more often, I used tincture of benzoin to keep moleskine and blister dressings stickier. I have no idea if this would work, but it would be worth looking into.
posted by rossination at 12:05 AM on March 15, 2006


Found this when Googling to make sure that my spelling was correct. Ain't the internet neat?
posted by rossination at 12:07 AM on March 15, 2006


Also, I found that when I switched my patch from my rear to my front, just below my bikini underwear line, it stayed on. I'm not sure why. Maybe because my back gets more action than my front?
posted by generic230 at 12:18 AM on March 15, 2006


Response by poster: Unfortunately, the method described in that link won't work for my kind of patch, because the entire adhesive surface dispenses medicine. The duct tape solution is more like what I think might work... do they make skin colored duct tape?
posted by MadamM at 12:20 AM on March 15, 2006


Aw, crap! Sorry.
posted by rossination at 12:24 AM on March 15, 2006


Perhaps you could use the patch in an area not so covered with clothing, so it is more dry?
posted by Goofyy at 1:46 AM on March 15, 2006


I had this same problem until I moved the patch to the front of my upper thigh. The only time I have a problem with the patch pulling away is when I wear jeans - but even then, it doesn't pull away as much as it did when it was on my butt.
posted by miss meg at 1:48 AM on March 15, 2006


Instead of duct tape, you might avoid the tedium of color-matching the affected area by using the BAND-AID liquid bandage over the patch edges, or the maybe whole thing. It forms a waterproof, "clear, flexible, breathable seal". Seems like it should work.
posted by mdevore at 1:50 AM on March 15, 2006


Yes, it always pulled off when worn on the back. My best advice is to move it to a new location. Next to hip bone has worked best for me and is very discreet.
posted by arruns at 1:56 AM on March 15, 2006


I don't know how big the patches are, but Band-Aid has these really kickass bandages that might work, if they're big enough to cover. They're sold under the brand name "Advanced Healing".

They're made of flexible plastic that makes an airtight seal over a wound, and they stick very well, without being terribly painful to pull off. Not the liquid bandaids that mdevore is talking about, but actual physical plastic.

Unlike duct tape, they're *designed* to be stuck to skin. And they'll be taking the wear instead of your patch, so even if they do start to peel, you can probably remove that one and just add another. (although if they stick too well, you might end up right back where you started.)

They also happen to be incredibly good bandages. They don't work well in places that get a great deal of bending (like joints), but I'm not aware of anything that does. On regular cuts/abrasions, you stick them and leave them on until they fall off, basically. Wounds heal *a lot* faster under these things.

They're particularly good on burns.
posted by Malor at 2:59 AM on March 15, 2006


I have a similar problem with the adhesive on my insulin pump infusion sets sometimes. I'm sure if you look around you can probably find them cheaper, but these Smith Nephew IV3000 Dresssings are great. They're used generally to hold down IV lines on folks, but stick tight and are, paradoxically, easy to get off when you want. The ones here are 6x7cm, so don't know if that fits your size requiremensts or not, though...
posted by gage at 3:13 AM on March 15, 2006


I don't know what you should do, but I wouldn't recommend the duct tape approach. It doesn't stay on the skin in the shower and when it falls off, it will take the patch with it. Also, it leaves an annoying residue on everything it touches.
posted by defreckled at 3:54 AM on March 15, 2006


I was thinking what defreckled said. Can't you just put a coating of petroleum jelly over the patch every day to reduce the friction between it and your panties?
posted by Mayor Curley at 4:28 AM on March 15, 2006


If your patch is for birth control, I'd like to strongly advise against duct tape, however hot the concept of blending sex with hardware store convenience might sound.

Just sayin', a patch of the grey on a girl's hip doesn't do it for me.

Meanwhile... um... go commando? Or relocate the patch.
posted by disillusioned at 5:37 AM on March 15, 2006


I think it falls apart because the butt is more elastic and it stretches everytime you sit down. Can you wear it somewhere else? I'd try to wear it a bonier place, like my hip, ankle or back.
posted by clearlydemon at 7:36 AM on March 15, 2006


From my endocrinologist: the location of the patch has very little to do with the drug’s absorption rate; rather, that some mediums that suspend the medication (akin to bile salts or detergents which will irritate), in addition to the adhesive, will often result in an unattractive rashy spot (contact dermatitis). The solution? Have the patient apply the patch where an ugly red area won’t bother him and wouldn’t be inclined to absentmindedly scratch – usually, one’s butt.

Move the patch to the back: behind your ribs, behind your shoulder or under your shoulder-blade.
posted by cdadog at 9:13 AM on March 15, 2006


Do NOT put lubricant or tape or anything sticky on it--it can compromise the patch.

Move it to the *side* of your butt. The back of your butt is like a joint--it bends and stretches too much to handle the patch. The inner part sticks because it's *really* sticky. The outer isn't attached as well and can accordion along with your body motion, leaving you with a bunched up, sticky mess. (And when the outer comes off, the inner patch might stop secreting properly.)

Try the hip, right above the fleshy part of your butt, below the waist.
posted by TG_Plackenfatz at 10:06 AM on March 15, 2006


Response by poster: I honestly hadn't even considered moving it to the front... the shoulder/back, yes, but I would prefer it not be visible in the locker room. Hmmm. I will have to experiment.
posted by MadamM at 4:45 PM on March 15, 2006


If this is a hormone patch, you should know that the belly location provides for about 17-25% less delivery than the butt. Also, it should never be placed where it is over circulation that feeds directly into the breast tissues. Other medication patches may have their own peculiarities, so it's worth reading the fine print in the prescribing information (not the smarmy patient leaflet) that you can usually find in pdf form at the manufacturer's website (often hidden behind "for professionals only" warnings or links).

Since it's not adhesion to you that's really the problem but adhesion to clothing, you might try lightly powdering over the patch once it's fully down and whenever it skids any. And if the resultant goo is bothersome, softening it up with a digestible oil (not mineral oil, which may bind the medication irretrievably) will usually permit it to be simply scrubbed off with soap and washcloth without damaging the skin that will be needed next time you rotate a dose there.
posted by salt at 6:35 PM on March 15, 2006


« Older "Come to a sleepover. Bring your mom's Pretty...   |   How do I reset the settings on Terminal for OS X? Newer »
This thread is closed to new comments.